The mechanism of pedal edema in Amlodipine
It is primarily a local phenomenon . The calcium channels are primarily arteriolar dilators . Since the venules lack much muscle they are not much affected by the Amlodipine . This facilitates flooding of venules and leaks into the peri venular interstitial space. It may be apt to call Amlodipine induced edema as a form of local venous edema .
This results in near permanent collection of fluid especially near the ankle . Systemic fluid retention has no major role . However few patients may show an augmented RASS response due to sudden arteriolar dilatation . In these patients addition of ACEI or ARB may help relieve edema legs .The Amlodipine induced edema is dose and time dependent .(Cumulative) . It is mostly benign in nature , rarely warrants withdrawal of the drug. The edema can occasionally be generalised and weight gain is possible .
Other factors that increase the chance of edema is age , women , obesity. They have loose interstitial tissues.Many especailly women complain tingling feeling in the edematous zone.
The calcium blocker induced edema is an exclusive feature of dihydrpyridine group .(For some reason , Verapamil and Diltiazem do not share this side effect as theya balanced Arteriolar and venous dilator . )
Can we use diuretics to treat Amlodipine induced edema legs ?
Hydrochorthiazide is rarely useful as the primary problem is not in the renal retention.
How to treat Amlodipine induced edema ?
Unfortunately the popular combination with diuretics do not work . Angiotensin inhibitors which has some veno dilatation is shown to reduce this edema . ( COACH study . Olmesartan / Telmisartan combination is an option ) .It defies logic , to add another anti HT drug for the sole purpose of reducing the side effect of the initial anti HT drug . Ideally if your patient is not tolerating Amlodipine due to edema , switch to an another group of anti HT drugs.